Opium smoker develops lead poisoning

A 46-year-old man of Iranian origin developed lead poisoning from smoking contaminated opium, doctors write in the journal BMJ Case Reports.

This a phenomenon that is well documented in Iranian medical literature, and there have been similar cases of lead poisoning caused by contaminated marijuana and heroin.

It's believed that lead is added to increase opium's weight for sale or is a contaminant incorporated during processing. Lead levels can be considerable, say the doctors.

The patient was admitted to the emergency department with a 4-day history of abdominal pain and constipation, and several weeks of irritability and malaise, which had strained his personal relationships.

He had also experienced frequent, widespread 'pins and needle sensations' in his arms and legs. He had smoked 10g of opium per week for a year and a half.

The patient's lead in his blood was 11 times the normal level. He was noted to possibly have Burton's line - blue discolouration of the gums - a clinical sign of lead poisoning.

The patient underwent a treatment to remove the lead from his bloodstream. Since being discharged, the patient returned home, is engaged with drug services and has not smoked opium.

The patient commented: "I am back at work and I feel like I have the power to fight in my life again. I hope my story could alert doctors around the world to other patients, especially other Iranians, where opium smoking is prevalent, who might be suffering like I was."

Public Health England was notified and assessed the patient, in collaboration with the Centre for Radiation, Chemical and Environmental Hazards, to determine the source of lead exposure and any risk to others. It concluded that the likely source of was smoking opium.

Following this incident, PHE's guide for lead toxicity investigation will be changed to prompt investigating opium or other drugs as a potential exposure source.

Case Report: Chronic in an Iranian opium smoker resident in Londonhttp://casereports.bmj.com/content/2016/bcr-2016-215965


Explore further

Opium use linked to almost double the risk of death from any cause

Journal information: BMJ Case Reports

Citation: Opium smoker develops lead poisoning (2016, November 1) retrieved 13 November 2019 from https://medicalxpress.com/news/2016-11-opium-smoker-poisoning.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
4 shares

Feedback to editors

User comments